Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Jacksonville, FL

April 5, 2009Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 5, 2009, 2:14 PM EDT for Coffee County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2009, 2:14 PM EDT (18:14 UTC)
Expired
Apr 5, 2009, 3:00 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Coffee County, GA

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:49 PM EDTHAIL 0.25Douglas, GACOFFEE COUNTY EMA REPORTS PEA SIZE HAIL IN DOWNTOWN DOUGLAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 051814
SVRJAX
GAC069-051900-
/O.NEW.KJAX.SV.W.0039.090405T1814Z-090405T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 300 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21
  MILES WEST OF AMBROSE...OR 9 MILES SOUTHWEST OF OCILLA...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   AMBROSE BY 245 PM EDT...
   DOUGLAS AND  BROXTON BY 300 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF 
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY 
OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3148 8313 3149 8311 3156 8307 3160 8307
      3162 8305 3165 8277 3141 8275 3140 8296
      3142 8296 3142 8315 3147 8316
TIME...MOT...LOC 1813Z 265DEG 29KT 3149 8332

$$

CARROLL
1 follow-up statement
000 
WWUS52 KJAX 051840
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT SUN APR 5 2009

GAC069-051900-
/O.CON.KJAX.SV.W.0039.000000T0000Z-090405T1900Z/
COFFEE GA-
240 PM EDT SUN APR 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN COFFEE COUNTY...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF AMBROSE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   AMBROSE BY 245 PM EDT...
   DOUGLAS BY 300 PM EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 3148 8313 3149 8311 3156 8307 3158 8304
      3161 8301 3161 8277 3141 8275 3140 8296
      3142 8296 3142 8315 3147 8316
TIME...MOT...LOC 1840Z 265DEG 29KT 3151 8307

$$

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 10:10 AM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 5, 10:10 AM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1010 AM EDT SUN APR 5 2009

...STRONG TO SEVERE STORMS POSSIBLE LATE TODAY THROUGH TONIGHT...
...LATE SEASON COLD OUTBREAK EXPECTED EARLY IN THE COMING WEEK...

.SHORT TERM...CONTINUE TO MONITOR WIDESPREAD RIVER FLOODING ACROSS
THE AREA. RIVER PRODUCTS WERE UPDATED BY THE EARLIER SHIFT AND HMT
BUT FREQUENT UPDATES FROM THE RFC WILL LIKELY CONTINUE. RECORD
FLOODING IS EXPECTED AT STATENVILLE AND MAJOR FLOODING IS EXPECTED
AT BAXLEY AND WAYCROSS AS WELL. MAJOR FLOODING IS ALSO POSSIBLE
ALONG THE SANTA FE RIVER TOWARD NEXT WEEKEND. ADDITIONAL RAINFALL
AMOUNTS OF ONE HALF INCH TO ONE INCH ARE POSSIBLE THRU MON MORNING...
ESPECIALLY OVER SE GA. RFC QPF HAS TAKEN THIS INTO ACCOUNT BUT WILL
NEED TO WATCH FOR ANY MORE PERSISTENT RAINS.

ALSO CONTINUE TO MONITOR POSSIBLE STRONG TO SEVERE TSTM THREAT LATER
TODAY THRU MON MORNING. UPSTREAM SHORTWAVE DOES APPEAR TO BE ON
TRACK TO MOSTLY PASS N OF THE AREA THIS AFTN AND MAY ADJUST POPS
DOWN ABOUT 10 PERCENT FOR THE AFTN HOURS. HAVE ALREADY SEEN ISOLD
SHOWERS AND EVEN A BRIEF TSTM OVER SE GA THIS MORNING WITH
ISENTROPIC LIFT...
BUT THIS PRECIP HAS MOSTLY LIFTED NE OF THE COUNTY WARNING AREA.

&&

.AVIATION...MAY NEED TO BUMP UP PRECIP IN THE TAFS. TEMPO MVFR
CONDITIONS POSSIBLE BECOMING PREVAILING TONIGHT.

&&

.MARINE...STILL EXPECTING CAUTION CRITERIA LATER THIS AFTN IN THE
OFFSHORE WATERS AS S WINDS INCREASE. NO SIGNIFICANT CHANGES EXPECTED
TO FORECAST.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM TUE AFTERNOON THRU TUE EVENING FOR
     ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-
     HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

GA...FIRE WEATHER WATCH FROM TUE AFTERNOON THRU TUE EVENING FOR
     APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
     COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
     INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY FROM 5 AM MON TO 10 AM WED FOR
     ALTAMAHA SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

CARROLL/KERNS
Hazardous weather outlook, Apr 5, 12:15 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT SUN APR 5 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1215 PM EDT SUN APR 5 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...
...FLOOD WARNINGS REMAIN IN EFFECT FOR VARIOUS RIVERS ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...

A WARM FRONT CONTINUE TO LIFT NORTH ACROSS THE AREA THIS AFTERNOON.
BEHIND THIS FEATURE...THE ATMOSPHERE WILL RAPIDLY BECOME MOIST AND
UNSTABLE. THIS...IN COMBINATION WITH SEABREEZE CIRCULATIONS AND THE
APPROACH OF A MID-LEVEL DISTURBANCE...MAY TRIGGER STRONG
THUNDERSTORMS THIS AFTERNOON AND EVENING. IN ADDITION...AN
UNSEASONABLY STRONG COLD FRONT WILL THEN APPROACH THE AREA LATE
TONIGHT AND INTO MONDAY MORNING...BRINGING YET ANOTHER CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS
ISOLATED TORNADOES.

SIGNIFICANT RIVER FLOODING WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA TODAY AND INTO NEXT WEEK. RECORD
FLOODING IS OCCURRING ON THE ALAPAHA RIVER AT STATENVILLE...AND NEAR
RECORD FLOODING IS OCCURRING ALONG THE SATILLA RIVER AT WAYCROSS.
THE SANTA FE RIVER AT BOTH THREE RIVERS ESTATES AND HILDRETH IS
FORECAST TO REACH MAJOR FLOOD STAGE LATER IN THE WEEK. MODERATE
FLOODING IS OCCURRING ALONG THE ALTAMAHA RIVER AT BOTH BAXLEY AND
CHARLOTTE. THE SATILLA RIVER AT ATKINSON IS FORECAST TO REACH
MODERATE FLOOD STAGE THIS AFTERNOON. PLEASE REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...RIVER FLOODING WILL CONTINUE ACROSS SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA THROUGH MUCH OF THE UPCOMING WEEK...

THE COLD FRONT WILL CLEAR THE AREA BY LATE MONDAY MORNING. STRONG TO
SEVERE THUNDERSTORMS MAY PRECEDE THE FRONT. UNSEASONABLY COLD AIR
WILL POUR INTO THE REGION THROUGH MIDWEEK...ALLOWING FOR
TEMPERATURES TO FALL INTO THE MID 30S TUESDAY MORNING...WITH
SUB-FREEZING TEMPERATURES EXPECTED FOR MUCH OF THE INTERIOR
WEDNESDAY MORNING.

DANGEROUS FIRE CONDITIONS ARE FORECAST ACROSS SOUTHEAST GEORGIA AND
NORTHEAST FLORIDA ON TUESDAY AND ACROSS NORTHEAST FLORIDA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED THIS
AFTERNOON AND OVERNIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

EZ/DS/SEC

In the hours before

Local storm report, Apr 5, 8:32 AM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
832 AM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     FLOOD            JASPER                  30.52N 82.96W
04/05/2009                   HAMILTON           FL   LAW ENFORCEMENT

            BACKWATER FLOODING FROM CREEKS HAS CAUSED NW 16 AVENUE IN
            BELLVILLE NEAR JASPER TO BE CLOSED DUE TO WATER OVER THE
            ROAD.

&&

BKERNS
Local storm report, Apr 5, 9:52 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
952 AM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     FLOOD            MAYDAY                  30.83N 83.01W
04/05/2009                   ECHOLS             GA   LAW ENFORCEMENT

            THE ECHOLS COUNTY SHERIFF REPORTED 25 HOMES EVACUATED
            AROUND BRYNER ROAD WHICH LEADS TO THE RIVER. VALENTINE
            ROAD IS CLOSED DUE TO A WASHOUT. ALL THIS FLOODING IS IN
            AND AROUND MAYDAY WHERE FLOODING IS OCCURRING ALONG THE
            ALAPAHA RIVER.

&&

BKERNS
Local storm report, Apr 5, 11:21 AM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1121 AM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HAIL             2 NE OCEANWAY           30.49N 81.61W
04/02/2009  E0.88 INCH       DUVAL              FL   TRAINED SPOTTER

            A STORM SPOTTER JUST NORTHEAST OF JACKSONVILLE
            INTERNATIONAL REPORTED NICKEL SIZED HAIL.

&&

PP
Local storm report, Apr 5, 11:58 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1158 AM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLOOD            7 N STATENVILLE         30.80N 83.03W
04/05/2009                   ECHOLS             GA   PUBLIC

            MAJOR FLOODING ON BOTH BANKS OF THE ALAPAHA RIVER. HOUSE
            IS 10 FEET ABOVE THE GROUND AND WATER LEVEL IS PRESENTLY
            20 INCHES BELOW THE FLOOR. THE RATE OF RISE HAS DECREASED
            SIGNIFICANTLY THIS MORNING.

&&

CARROLL
Special weather statement, Apr 5, 12:19 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1219 PM EDT SUN APR 5 2009

GAZ132-051700-
COFFEE-
1219 PM EDT SUN APR 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
COFFEE COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 100 PM
EDT...

AT 1219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 22 MILES WEST OF AMBROSE...OR 9 MILES
WEST OF OCILLA...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND PRIDGEN...BROXTON AND AMBROSE THROUGH 100 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3156 8307 3161 8306 3165 8302 3167 8300
      3177 8301 3179 8298 3179 8290 3178 8289
      3149 8279 3147 8313
TIME...MOT...LOC 1619Z 257DEG 22KT 3162 8339

PETERSON
Local storm report, Apr 5, 1:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            NAHUNTA                 31.21N 81.98W
04/05/2009                   BRANTLEY           GA   EMERGENCY MNGR

            2 HOMES FLOODED AND 10 TO 20 MORE HOMES IN DANGER OF
            FLOODING NEAR THE SATILLA RIVER. 13 DIRT ROADS ARE CLOSED
            ACROSS THE COUNTY INCLUDING 9 NEAR THE SATILLA RIVER.
            WATER IS BEGINNING TO RECEDE FROM MOST ROADWAYS.

&&

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:04 AM EDTFire Weather WatchJAXAppling, Atkinson, Bacon, Brantley, Camden, Clinch and 6 more34 hr
Apr 5, 12:19 PM EDTSpecial Weather StatementJAXCoffee41 min
Apr 5, 2:56 PM EDTTornado WarningJAXAtkinson, Coffee33 min
Apr 5, 2:59 PM EDTSevere Thunderstorm WarningJAXBacon, Coffee, Ware28 min
Apr 5, 3:23 PM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Brantley, Coffee, Pierce and 2 more30 min
Apr 5, 3:48 PM EDTSevere Thunderstorm WarningJAXBrantley, Pierce, Ware42 min
Apr 5, 3:54 PM EDTTornado WarningJAXBrantley36 min
Apr 5, 4:11 PM EDTSpecial Weather StatementJAXCamden, Glynn49 min
Apr 5, 4:17 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Glynn58 min
Apr 5, 6:52 PM EDTSpecial Weather StatementJAXCamden, Glynn38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.